|PLEASE HELP ME !!! I am so scared
Jun 11, 2005
Hi doctor, Here's my info: diagnosed 8/2004, #'s were, tc 119, vl, 36,000, 16%. Put on kaletra & truvada. Then 12/2004, tc 259, vl, undect. & 18%, Then, 3/2005, tc, 259, undect. & 20% , Now, 6/2005, tc 214, undect. & 21 %. My doctor says my pattern is great & not to worry, but, I AM WORRIED & SCARED. Why the drop in tcells & increase in %. As I type to you, I am shaking with fear. Please advise, & I need some reassurance from you, as you are one of my hereo's. Thank you doctor , Frank
Response from Dr. Sherer
I would take this high level of anxiety about these changes in your T cells and viral loads to your doctor, and perhaps to a knowledgable counselor of his or her recommendation as well. Living with HIV is a long haul. You have to learn to pace yourself, and to distinguish between your current health and these laboratory values - they are closely related, but not the same thing. Some simple information will help to keep you from overreacting to small changes in these values, and to put them in perspective.
I would also advise you to trust your doctor, and ask for some additional information when a reassuring assessment like the one you've just received is offered.
You have done well, in that your viral load remains below detection, and you have had a rise in your T cells of around 100 cells in your first 10 months of therapy. Sometimes the rise in T cells is faster and higher, but the important good news in your values is that they were in the optimal range quickly - within 4 months - and there is no evidence of virologic breakthrough. In clinical trials with this regimen, people who started treatment with T cells (also called CD4 cells) in the 100s did as well as people starting with higher T cells.
A significant change in viral load (i.e. beyond changes that might result from variations in the test alone) is 0.5 logs, or three fold. To date, you have had no such changes.
A significant change in CD4 cell count is 15% above or below the most recent value. And, since total decreases in lymphocytes (including the CD4 group) can lead to lower absolute numbers, it is useful to look at the percent of CD4 cells among all lymphocytes. A change of more than 3% in the overall percentage is significant, i.e. greater than what one might expect from the variability in the assay.
A decrease from 259 - 214 in the number of CD4 cells might raise concern, if it was accompanied by the same decrease in the CD4 percentage. However, your percent did not change significantly, and it changed in the opposite direction with the decline in the absolute number.
So I agree with your doctor. Your course to date is good. You can have the greatest impact by focusing this energy on simply taking this regimen on time, i.e. with strict adherence, which it sounds like you have been able to do to date.
We don't understand why some people with HIV have more rapid and higher rises on CD4 cells than others. Still, in one trial of a similar regimen over 6 years, the average CD4 cell increase was over 500 cells, regardless of the entry value of the CD4 cell count.
Thanks for the 'hereo' comment, but I would prefer that all of us stay humble in the face of the management of HIV - doctors and patients alike. You might talk to some other people - trusted friends, preferrably, or a secure group setting if none are available to you - living with HIV about how they manage the emotional rollercoaster of coping with the illness. I don't mean to suggest above that you become an expert in HIV - but I do advise you to learn as much as you need to know to put these values in perspective. Whether you have HIV or diabetes, you lose something important if having the disease is allowed to dominate your life and keep you scared. If we give the virus its due measure of respect - in your case, you maintain this fine record of adherence - then you don't have to concede anything more to it. Set the issue asside and go to a movie. For now, things are OK, even if they're not perfect.
I have the 69-insertion, what now?
Drug resistant strain
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.